Antibiotics and Liver Injury: What’s the Relationship and Risk?

In rare cases, common drugs such as Z-Paks, prescribed to fight illnesses, can harm the liver. A U-M patient and liver specialist explain.

7:00 AM

Author | Michigan Medicine

Eric Barth walking his dog after recovering from a drug-induced liver injury from Z-Paks

In 2009, Eric Barth arrived at an emergency department in Kalamazoo, Michigan, with the typical symptoms of pneumonia.

Physicians there prescribed the 45-year-old patient with a high dose of azithromycin, commonly known as a "Z-Pak," which he took as instructed for a five-day span.

SEE ALSO: Why Herbal and Dietary Supplements Cause Some Doctors Concern

Azithromycin, a commonly prescribed antibiotic, has proven effective for the treatment of bacterial infections. As expected, it worked for Barth almost immediately.

About two weeks later, though, he began to experience troubling side effects that included upper abdominal pain, nausea and dark-colored urine.

"I started feeling more ill every day," recalls Barth, now 52. "It's like what the fast-talking voice-over says in the TV (pharmaceutical) commercials: 'Be careful of a yellowing of the skin and eyes, as this can be the sign of an untoward liver reaction.'

"It turns out, in my case, that's what it was."

What might have been more unexpected is that the medication intended to help him is likely what caused the malady.

Weighing efficacy and risk

A visit to Barth's primary care physician, which included blood tests, found that his liver values were very high.

That suggests a hallmark symptom of drug-induced liver injury (DILI), says Robert J. Fontana, M.D., a hepatologist and Medical Director of the Liver Transplant Program at University of Michigan Health System.

SEE ALSO: Which Over-the-Counter Pain Medication Is Best?

Azithromycin can lead to DILI in a relatively small subset of patients, according to research performed in Fontana's clinic. The frequency of these reactions varies between 1 in 10,000 patients taking the drug to less than 1 in a million. And it is one of many on a long list of antibiotics associated with liver-related adverse events.

Barth was referred to Fontana and ultimately diagnosed with cholestatic hepatitis.

He has been receiving treatment for the condition, which is now chronic, with an immunosuppressant for the past six years. His condition is in remission, says Fontana, who has studied Barth's condition as part of his ongoing research funded by the National Institutes of Health since 2003 called the Drug Induced Liver Injury Network.

According to Fontana, more than 1,600 patients have been enrolled into the study, and the DILIN team is now beginning to identify genetic markers in some patients who develop liver reactions. Going forward, it is hoped that this line of research will lead to a reduction in adverse liver events from a multitude of drugs and herbal and dietary supplements, which are also increasingly associated with potentially severe liver reactions in some people.

Thanks to Fontana's care and encouragement, Barth has been able to resume a normal life.

"There was always a real sense of reassurance from him that I would get better," Barth says. "And that was a huge help in my recovery."

Doctors, meanwhile, shouldn't avoid prescribing antibiotics like azithromycin because of the risks, Fontana says.

"These drugs have been proven safe and effective for the vast majority of patients," Fontana says. "However, as physicians, we should consider the possibility of liver damage in some patients and warn all patients of these risks … (and) also advise them of how to recognize the symptoms and what to do should they arise."


More Articles About: Health Management Medication Interactions Liver Disease Pharmacy
Health Lab word mark overlaying blue cells
Health Lab

This article is from the Health Lab digital publication.

Media Contact Public Relations

Department of Communication at Michigan Medicine

MichMedmedia@med.umich.edu

734-764-2220

Newsletter

Get a weekly digest of medical research and innovation, straight to your inbox.

Subscribe
Featured News & Stories Courtney Weirauch and family
Health Lab
A rare diagnosis and a young mother who’s spreading the word
Courtney Weirauch didn’t know what lymphangioleiomyomatosis was – but she quickly learned about the rare lung condition and how it would impact her life.
colorful pills falling in a line
Health Lab
For COVID-19, do supplements help?
An expert cautions about becoming too enamored with pills.
crowded blurred people walking in city streets
Health Lab
How Americans learned science in a hurry during a pandemic
People were plunged into the issue of COVID-19
older man holding hands up over head celebrating in hospital bed
Health Lab
Rebounding at 87 after CNS lymphoma
William Moldwin published a book, won awards and is making more plans for his future.
marijuana leaf drawing blue lab note yellow badge upper left corner
Health Lab
Nearly 1/3 of people with chronic pain turn to cannabis
More than half of adults surveyed reported that the use of cannabis led them to decrease their pain medications.
Three hands with two medical bands having the words penicillin allergy disappearing.
Health Lab
Are you still allergic to penicillin?
A new program is finding many diagnosed in childhood with antibiotic allergies are no longer allergic after retesting